Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 49, NWS Paducah, KY

March 9, 2017Calloway County, Marshall County, Trigg County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Mar 9, 2017, 7:44 PM CST for Calloway County, Marshall County, Trigg County, Kentucky. It was in force for 31 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 9, 2017, 7:44 PM CST (01:44 UTC)
Expired
Mar 9, 2017, 8:15 PM CST
In force
31 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Calloway County, KY, Marshall County, KY, Trigg County, KY

The radar

The Paducah radar (KPAH), 66 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 9, 7:46 PM CSTHAIL 1Murray, KYKY HIGHWAY 94 AND 280
Mar 9, 7:47 PM CSTHAIL 1Murray, KY
Mar 9, 7:55 PM CSTHAIL 1Almo, KY
Mar 9, 8:10 PM CSTHAIL 13 S Canton, KY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 9, 5:02 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2824 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

491 
WUUS53 KPAH 100144
SVRPAH
KYC035-157-221-100215-
/O.NEW.KPAH.SV.W.0049.170310T0144Z-170310T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Paducah KY
744 PM CST THU MAR 9 2017

The National Weather Service in Paducah has issued a

* Severe Thunderstorm Warning for...
  Calloway County in western Kentucky...
  Southern Marshall County in western Kentucky...
  Southwestern Trigg County in western Kentucky...

* Until 815 PM CST

* At 742 PM CST, one severe thunderstorm was located 8 miles 
  northwest of Murray, another severe storm was located just west of 
  Murray, both moving east at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Murray, Land Between The Lakes Area, Energy, Hardin, Aurora, New
  Concord, Kirksey, Brewers and Linton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3673 8849 3678 8849 3687 8816 3687 8814
      3690 8803 3667 8791 3668 8807 3666 8807
      3664 8806 3657 8804 3650 8828 3650 8831
TIME...MOT...LOC 0142Z 254DEG 45KT 3671 8840 

HAIL...1.00IN
WIND...60MPH
 
$$

DRS
2 follow-up statements
587 
WWUS53 KPAH 100156
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
756 PM CST THU MAR 9 2017

KYC035-157-221-100215-
/O.CON.KPAH.SV.W.0049.000000T0000Z-170310T0215Z/
Calloway KY-Marshall KY-Trigg KY-
756 PM CST THU MAR 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CST
FOR NORTHERN CALLOWAY...SOUTHERN MARSHALL AND SOUTHWESTERN TRIGG
COUNTIES...

At 756 PM CST, a severe thunderstorm was located 8 miles southwest of
Land Between The Lakes Area, moving east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Land Between The Lakes Area, Energy, Hardin, Aurora, New Concord,
Brewers and Linton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3669 8831 3672 8848 3678 8849 3687 8816
      3687 8814 3690 8803 3667 8791 3668 8807
      3666 8807 3664 8806 3657 8804 3655 8810
      3665 8816
TIME...MOT...LOC 0156Z 254DEG 45KT 3676 8819 

HAIL...1.00IN
WIND...60MPH
 
$$

JP
987 
WWUS53 KPAH 100202
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
802 PM CST THU MAR 9 2017

KYC035-157-221-100215-
/O.CON.KPAH.SV.W.0049.000000T0000Z-170310T0215Z/
Calloway KY-Marshall KY-Trigg KY-
802 PM CST THU MAR 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CST
FOR NORTHEASTERN CALLOWAY...SOUTHEASTERN MARSHALL AND SOUTHWESTERN
TRIGG COUNTIES...

At 802 PM CST, a severe thunderstorm was located near Land Between
The Lakes Area, moving east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Land Between The Lakes Area, Energy, Aurora and Linton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3669 8824 3678 8819 3687 8816 3687 8814
      3690 8803 3667 8791 3668 8807 3668 8810
TIME...MOT...LOC 0202Z 254DEG 45KT 3678 8809 

HAIL...1.00IN
WIND...60MPH
 
$$

JP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 5:28 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Mar 9, 5:28 PM CST, 2 hours 16 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Paducah KY
528 PM CST Thu Mar 9 2017

.UPDATE...
Issued at 528 PM CST Thu Mar 9 2017

Updated the AVIATION discussion for the 00Z TAF issuance.

&&

.SHORT TERM...(Tonight through Saturday night)
Issued at 305 PM CST Thu Mar 9 2017

Lots going on through Saturday night.

First of all after much collaboration, it has been decided that
we will begin issuing Freeze products for all of our area except
Indiana, and they may be added as early as tomorrow. As a result,
a Freeze Warning will be issued for Friday night/Saturday morning
for all of southern Illinois and west Kentucky and all but Ripley
through New Madrid counties in southeast Missouri. Temperatures
in the 20s are the most dangerous/impactful to the current state
of some fruit trees, and so southern portions of southeast
Missouri were left out for Friday night. The entire area will
definitely need a Freeze Warning for Saturday night, and possibly
into next week. If our agricultural experts declare that this
upcoming cold stretch has effectively squashed this early attempt
to begin the growing season, we may suspend Freeze products until
vegetation tries again.

Now back to tonight. The cluster of strong to severe storms over
central Missouri is forecast by most CAMs and larger-scale models
to organize into one or more line segments as it dives east
southeast through southeast Missouri this evening. Damaging winds
are becoming a greater threat, but the area should be limited to
the southwest half of our region and it should be moving very
quickly once it gets going.

This activity is developing ahead of an Arctic cold front that
will sweep through the area overnight tonight. North winds will
gust over 20kts quickly behind the front and continue into Friday
morning before subsiding a bit into the afternoon. This will bring
rapid clearing and strong cold, dry advection through the day
Friday. Temperatures will drop into the 30s throughout the area by
daybreak. The competing effects of strong insolation and strong
cold advection will make highs difficult to call on Friday.
Currently have highs in the 40s which seems like quite a
recovery given the strong north winds.

Winds will settle down quite a bit Friday night, but temperatures
will continue to fall into the 20s over much of the area. Surface
temperature forecasts from the 12Z NAM and GFS are somewhat
warmer and indicate that much of the area may not drop much below
30 degrees. The forecast has trended slightly upward, but as
mentioned above, is still below 30 over most of the area.

The clear signal in the models is that temperature profiles across
the area Saturday will generally be below freezing through the
troposphere with the exception of right at ground level. So, snow
will be the primary precipitation type on Saturday. However, if we
can warm up enough, a brief mix or change over to rain will be
possible. Cannot rule out some sleet as well.

With temperatures expected to be near the freezing mark, warm
ground, and mid-March sun angle, snow accumulation through the
day will be limited. Some accumulation mainly on elevated and
grassy surfaces will be possible as it moves in from the northwest
early Saturday morning. Likewise, some accumulation will be
possible along the KY/TN border after sunset Saturday. Once again
roads are not expected to be a problem through the day unless a
band of moderate snow can develop. Such banded development cannot
be ruled out, but it should be very limited in area. After sunset
Saturday any residual moisture on area roads may freeze quickly
and that will be the biggest travel concern with this event. We
will continue with the Special Weather Statement treatment for
this system for now.

.LONG TERM...(Sunday through Thursday)
Issued at 305 PM CST Thu Mar 9 2017

The overall synoptic pattern will be a northwest flow pattern across
our region through the period. Multiple shortwave disturbances will
tend to reinforce the eastern U.S. trough with upstream ridging over
the western U.S. The timing and track of said disturbances will be
tricky forecasting very far in advance leading to somewhat below
average confidence in the daily details.

At 12Z Sunday, sfc high pressure will be building into our area with
dry conditions in place. A shortwave over the northern rockies will
progress southeastward with precip possibly working into northwest
counties as early as late Sunday night. Depending on the track of
the system, we may not end up with that much QPF. The 12Z GFS is the
most aggressive with amounts this far south. With cold temps in
place, precip should start off as snow or a rain/snow mix Monday
morning before changing over to all rain by late morning and
afternoon.

With cyclonic flow in place Monday night into Tuesday wouldn't be
surprised to see some light snow showers/flurries across the area.
The 12Z GFS is the most pronounced on this signal. Will leave
mention out of grids for now based on blend of other deterministic
and ensemble models.

There appears to be some signal for another system to impact the
area sometime in the Wednesday night to Thursday time frame.
However, the 12Z ECMWF has sfc high pressure over the region and no
system to speak of. Will go with the blend for now, keeping in the
chance PoPs for this period.

Used a blended approach for temperatures, tending to lower temps a
couple degrees for several periods, which matched up well with
surrounding offices. Temperatures will be below normal through the
whole period with highs generally in the upper 30s to mid 40s Sunday
through Wednesday. Lows down into at least the mid 20s will be
common many nights. After such a prolonged warm period, this won't
be a very pleasant period. Spring clearly hasn't arrived for good
yet.

&&

.AVIATION...
Issued at 528 PM CST Thu Mar 9 2017

VFR cigs/vsbys for the first 1-2 hours of the period, MVFR
conditions with showers and/or thunderstorms between 01-06Z with
the passage of a front, then back to VFR. South southwest winds
AOB 10 knots will quickly shift to the northwest behind the front
and develop gusts up to 25 knots through 10-12Z, then gusts
dropping back to around 15 knots.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Freeze Warning from 10 PM Friday to 8 AM CST Saturday for
     ILZ075>078-080>094.

MO...Freeze Warning from 10 PM Friday to 8 AM CST Saturday for MOZ076-
     086-087-100-107-111-112.

IN...None.
KY...Freeze Warning from 10 PM Friday to 8 AM CST Saturday for
     KYZ001>022.

&&

SHORT TERM...DRS
LONG TERM...SP
AVIATION...JP
Hazardous weather outlook, Mar 9, 5:18 PM CST, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
518 PM CST Thu Mar 9 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
518 PM CST Thu Mar 9 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Thunderstorms over south central Missouri late this afternoon are
expected to form into one or more lines and dive rapidly east
southeast through southeast Missouri, west Kentucky and adjacent
portions of southern Illinois this evening. Damaging winds and
large hail will be the primary concerns, and a tornado or two will
also be possible. Any severe storms should be south of the area
by midnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Freeze Warning has been issued for most of the region for Friday
night through early Saturday. Consult the Warning for details. The
Warning does not currently include our Indiana counties, but the
freezing conditions can be expected there, as well.

A decent chance for light snow is forecast for Saturday. Minor
accumulations will be possible mainly on elevated and grassy
surfaces. Please refer to the Special Weather Statement issued at
328 PM CST for details.

.SPOTTER INFORMATION STATEMENT...

Spotters over southeast Missouri should activate now. Spotters
over southern Illinois and west Kentucky should be prepared for
activation in the next hour or two.

DRS

In the hours before

Local storm report, Mar 9, 6:32 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
632 PM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             WILLIAMSVILLE           36.97N 90.55W
03/09/2017  E0.75 INCH       WAYNE              MO   TRAINED SPOTTER

&&

DLL
Local storm report, Mar 9, 6:45 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
645 PM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     FUNNEL CLOUD     1 SW HENDRICKSON        36.89N 90.48W
03/09/2017                   BUTLER             MO   TRAINED SPOTTER

            2 MILES SOUTH OF WAYNE/BUTLER COUNTY LINE.

&&

SP
Local storm report, Mar 9, 6:58 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
658 PM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     TSTM WND DMG     6 N POPLAR BLUFF        36.85N 90.41W
03/09/2017                   BUTLER             MO   EMERGENCY MNGR

            SEVERAL TREES AND ROAD SIGNS DOWN ON HIGHWAY 67.

&&

DLL
Local storm report, Mar 9, 7:23 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
723 PM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     HAIL             1 SW MAYFIELD           36.73N 88.66W
03/09/2017  E1.00 INCH       GRAVES             KY   TRAINED SPOTTER

&&

DLL
Local storm report, Mar 9, 7:40 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
740 PM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             NNE WINGO               36.64N 88.74W
03/09/2017  E0.88 INCH       GRAVES             KY   TRAINED SPOTTER

&&

DLL
Local storm report, Mar 9, 7:44 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
744 PM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             MURRAY                  36.61N 88.32W
03/09/2017  E1.00 INCH       CALLOWAY           KY   EMERGENCY MNGR

&&

DLL

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 7:23 PM CSTSevere Thunderstorm WarningPAHGraves, Marshall22 min
Mar 9, 7:27 PM CSTSevere Thunderstorm WarningPAHCarlisle, Graves, Hickman20 min
Mar 9, 8:05 PM CSTSevere Thunderstorm WarningPAHFulton55 min
Mar 9, 8:07 PM CSTSevere Thunderstorm WarningPAHCaldwell, Christian, Trigg23 min
Mar 9, 8:21 PM CSTSevere Thunderstorm WarningPAHFulton, Hickman41 min
Mar 9, 8:34 PM CSTTornado WarningPAHFulton, Hickman24 min
Mar 9, 8:45 PM CSTSevere Thunderstorm WarningPAHTrigg19 min
Mar 9, 9:08 PM CSTTornado WarningPAHCalloway22 min
Mar 9, 9:14 PM CSTSevere Thunderstorm WarningPAHCalloway31 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.